This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
I am 47 years old and have been taking Prozac for over 10 years ever since post-partum depression in 1991. About 6 months ago, my dosage was increased to 30 mg a day from 20 because it just didn't seem to be working as well. Since then, I have felt great, even a little agressive, but I have noticed a marked increase in desire for alcohol, started smoking again, and a new potential addiction to gambling (mostly slots at the casino). I now usually drink close to a bottle of red wine in the evening (with supper and after) and I feel deprived if I can't have it. It takes a lot more alcohol to feel "drunk" and I usually don't drink to that point anyway, just to get to the warm, fuzzy & relaxed stage. I don't have any cravings during any other time of the day, just in the evening. I had quit smoking for about 3 years and started again, about 1/2 a pack a day. I am drawn to visit the casino at least twice a week, but can usually stop playing after spending about $20 on the slots, but I feel slightly depressed if I don't win anything, and get a high when I do.
I recently did some research online and found a lot of new evidence that an increased level of seratonin can actually cause addictive behaviour, especially to alcohol. Not only that, you can develop a very high tolerance to alcohol so that you can "drink it like water" and not get drunk or have a hangover. Since then, I decided to cut my prozac back to 20 mg for several weeks and then down to 10 to see what reaction I have. Ultimately, I would like to wean myself off it if possible and I will be seeing my doctor in a couple of weeks to discuss it with him. So far, after 2 weeks of decreased dosage, I notice no side effects of withdrawal, but the possible addictions continue, although I am more self-aware and trying to control it.
Back in the 95-96, I went through a divorce and a lot of emotional upheaval. I was put on 40 mg of prozac then and I now know that I went through a semi-manic phase after that during which I drank a lot and, being single, indulged in a lot of risky sexual behaviour with men I barely knew, as well as spending money freely to the point of going bankrupt.
My question is: what do you know about this connection, and does it sound to you like I have a problem? Otherwise, I am quite healthy and productive, working full-time with a great relationship with my husband and my stepson at home. My husband does notice my increased drinking etc. however, and has commented on it that he is concerned.
I think you are making a good decision to try cutting down, and this should help with what sometimes is called manic induced behavior, which you definetly had about ten years ago. If you decide to off of prozac altogether then you should go off slowly under supervision of your doctor.
For your own personal health, and that of your family, it would be very helpful for you to get moral support from other prozac victims. www.paxilprogress.org is one such forum. It is populated by people, much like yourself, who were never told of the dangers (mania, addiction, compulsivity) posed by SSRIs. There is also a known withdrawal (discontinuation) syndrome associated with these medications. You've been on these a long time, and have abused alcohol as well. It is highly likely that the withdrawal symptoms of your recent cut are being masked by your continued alcohol use.
Do not yet make any further cuts to your Prozac until you've successfully stopped drinking. I would suggest you not drink more than 1/2 a bottle of wine per day for the next few weeks, then try and cut down to a 1/4 bottle for two weeks. Once you feel less of a craving fot the wine, then cut that daily use in half. Again, stay at that level for a couple of weeks, then try not drinking every other day. Eventually, within a couple of weeks of the on-off-on drinking, you should be able to stop. You will then start to feel the withdrawal effects of the Prozac. At that point, you'll need the support of people who've been through it before you, hence the need for the support forum mentioned above.
I would suggest that you address this problem now, before menopause. If you wait any longer, you will likely not be able to withdraw properly. Keep in mind that the major withdrawal symptom is agitation, restlessness, and mania. You should discuss this with your husband before you decide on a withdrawal plan, as well as alerting your doctor of your plans. Remember, your doctor is likely ignorant of the problems of SSRI withdrawal and will be of very little help for you. You should also know that there are several major law firms and civil/human rights groups, including the NAACP, the ACLU, and the National Organization of Women, who are currently constructing litigation to force the makers of all newer antidepressants to publish long-hidden research data regarding the very symptoms you've experienced.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.